Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 29, 2005, 5:47 PM EDT for Bristol County, Massachusetts. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 5:47 PM EDT (21:47 UTC)
- Expired
- May 29, 2005, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Bristol County, MA
The radar
The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 292147
SVRBOX
MAC005-292215-
/O.NEW.KBOX.SV.W.0003.050529T2147Z-050529T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT SUN MAY 29 2005
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS
THIS INCLUDES THE CITY OF NEW BEDFORD
* UNTIL 615 PM EDT
* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR WESTPORT...OR ABOUT 7 MILES SOUTH OF FALL
RIVER...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DARTMOUTH BY 600 PM EDT
NEW BEDFORD AND 6 MILES SOUTH OF ACUSHNET BY 605 PM EDT
LAT...LON 4152 7109 4154 7112 4165 7114 4167 7119
4171 7117 4169 7086 4162 7083 4159 7086
4159 7083 4157 7092 4151 7095
$$1 follow-up statement
000
WWUS51 KBOX 292207
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
605 PM EDT SUN MAY 29 2005
MAC005-292215-
/O.CON.KBOX.SV.W.0003.000000T0000Z-050529T2215Z/
BRISTOL MA-
605 PM EDT SUN MAY 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
SOUTHEASTERN BRISTOL COUNTY...
AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DARTMOUTH AND NEW BEDFORD...MOVING EAST AT
15 MPH. THE THREAT OF SEVERE WEATHER HAS DIMINISHED GREATLY WITH
THIS STORM. DOPPLER RADAR INDICATES THAT LARGE HAIL MAY HAVE
OCCURRED IN THE VICINITY OF WESTPORT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ACUSHNET BY 615 PM EDT
LAT...LON 4152 7109 4154 7112 4165 7114 4167 7119
4171 7117 4169 7086 4162 7083 4159 7086
4159 7083 4157 7092 4151 7095
$$
FIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:23 PM EDT, 24 minutes earlier.
Area forecast discussion, May 29, 5:23 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 523 PM EDT SUN MAY 29 2005 .UPDATE (OVERNIGHT THROUGH MONDAY NIGHT)... AM CONCERNED ABOUT THUNDERSTORM POTENTIAL FOR MEMORIAL DAY AFTERNOON AND EVENING. CURRENT FORECAST HAS SLIGHT CHANCE OF THUNDER NORTH OF MASS PIKE. WILL BE UPDATING TO INCLUDE 30 PCT CHANCE OF THUNDERSTORMS ALL AREAS EXCEPT 40 PERCENT SE MA AND RHODE ISLAND. HAVE COLLABORATED THIS WITH OKX AND ALY...GYX ALREADY HAS HIGHER PROBABILITIES. BOTH 18Z NAM AND GFS MODELS SHOWED TOTAL TOTALS INDICES IN 55-58 RANGE WHICH IS ABOUT AS HIGH AS HAVE SEEN IN THIS AREA. NAM HAS SHOWALTER INDEX OF -1 TO -2 AND SFC LI OF -3 IN SE MA. CAPE IS IN THE 800-1000 RANGE IN ERN MA/RI. NAM SHOWS SFC LOW PRES CENTER OVER RI AT 00Z TUE WITH WEAK NE WINDS CONTRIBUTING TO 120-150 FORECAST HELICITY AND ENERGY HELICITY INDEX VALUES OF 0.75 IN SE MA AND RI. THE 500 MB WINDS TODAY WERE ONLY 15 KNOTS BUT THEY ARE FORECAST TO BE 35 KNOTS OVER CT AND RI MONDAY AFTERNOON. THE CENTER OF THE UPPER LOW MOVES OFFSHORE BY AFTERNOON BUT THERE IS STILL ENOUGH COLD AIR ALOFT TO CREATE VERY UNSTABLE AIR. HAVE DISCUSSED CONCERNS WITH SPC SINCE THERE COULD BE ISOLATED TO SCATTERED SEVERE STORMS...NOT TOO DISSIMILAR FROM TODAY. MAIN FOCUS MAY BE SOUTH OF THE MASS PIKE AND IN SE MA AND RI. EDITED GRIDS/ZFP ACCORDINGLY. .MARINE... ADDING THUNDER TO THE FORECAST FOR ALL COASTAL WATERS FOR MON AFTERNOON. NO OTHER CHANGES. GF/MCJ && .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... OBVIOUSLY OUR MID LEVEL CAP HAS ERODED ACROSS MUCH OF EASTERN MA/RI AND SOUTHEAST NH. ALL THUNDERSTORMS HAVE REMAINED SUB-SEVERE WITH MAINLY PEA SIZE HAIL AND VERY HEAVY RAIN. MAIN DRIVING FORCE TODAY HAS BEEN MODEST LOW AND MID LEVEL LAPSE RATES COUPLED WITH LOW LEVEL CONVERGENCE FROM LEFTOVER SURFACE TROF FROM LAST NIGHT AND DEVELOPING AFTERNOON SEABREEZES. WIND AND LARGE HAIL NOT MUCH OF A RISK LATE THIS AFTERNOON AS RAIN SHAFTS HAVE HAD A DIFFICULT TIME CLIMBING MUCH HIGHER THAN 15-20 KFT. GIVEN THE WEAK WIND FIELD...MINOR POOR DRAINAGE AND URBAN FLOODING IS THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. ALTHOUGH...CANT RULE OUT ONE OR TWO CELLS PRODUCING MARGINAL SEVERE WIND (50 KT) AND HAIL (0.75 IN). AS MENTIONED IN PREVIOUS DISCUSSION...STORMS WILL BE CONCENTRATED OVER EASTERN SECTION WHERE GREATEST INSTABILITY AND LOW LEVEL CONVERGENCE ARE LOCATED. AS FOR LATER TONIGHT THROUGH MONDAY NIGHT...NOT MUCH CHANGE TO OVERALL UPPER AIR PATTERN THIS PERIOD...WITH A SERIES OF SHORT WAVES ROTATING THROUGH THE REGION. GIVEN MARGINAL INSTABILITY AND LIFT...WILL LIMIT POPS TO LOW CHANCE (25-35%)AND INDICATE COVERAGE WILL BE SCATTERED TO WIDELY SCATTERED. SO EXPECTING THE HOLIDAY WEEKEND TO FINISH ON A SEASONABLE AND MAINLY DRY NOTE. .LONG TERM (TUESDAY THROUGH SUNDAY)... MODELS ARE STARTING TO SHOW MUCH BETTER AGREEMENT IN THE OVERALL SYNOPTIC PATTERN FOR THIS PERIOD. HOWEVER...CONFIDENCE IN THE LOCATION AND TIMING DETAILS IS STILL BELOW AVERAGE...ESPECIALLY AFTER MONDAY NIGHT. WILL NOT STRAY FAR FROM HPC GUIDANCE BEYOND WEDNESDAY...WHICH MAINTAINS GOOD CONTINUITY WITH PREVIOUS FORECAST. WEAK SURFACE REFLECTION OF A MID LEVEL SHORTWAVE TO MOVE BY TO OUR NORTH ON TUESDAY. MEANWHILE...ANOTHER LOW PRESSURE EXPECTED TO DEVELOP OFF THE MID ATLANTIC COAST TUESDAY NIGHT...THEN MOVE WELL SOUTH OF NEW ENGLAND WEDNESDAY. ANOTHER LOW PRESSURE EXPECTED TO MOVE EAST FROM THE MID ATLANTIC COAST SATURDAY. A COLD FRONT IS FORECAST TO PUSH SOUTH ACROSS SOUTHERN NEW ENGLAND SUNDAY. TEMPERATURES LOOK TO FINALLY WARM UP TO MORE SUMMER-LIKE LEVELS DURING THIS WEEK. && .AVIATION... MAINLY VFR WITH MVFR IN SHOWERS AND TSTMS LATE TODAY AND THIS EVENING. SEE TAFS FOR ADDITIONAL DETAILS. && .MARINE... FAIRLY LIGHT AND VARIABLE WINDS ALONG WITH FLAT SEAS EXPECTED THROUGH TUESDAY. A STORM MOVING EAST FROM THE MID ATLANTIC COAST WEDNESDAY...WHILE REMAINING WELL TO OUR SOUTH...SHOULD BE CLOSE AND STRONG ENOUGH TO GENERATE SOME SWELLS. THE OUTER WATERS SOUTH AND EAST OF CAPE COD AND NANTUCKET WOULD BE MOST EFFECTED. EVEN SO....SEAS SHOULD REMAIN MOSTLY BELOW 5 FT THROUGH FRIDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...NOCERA LONG TERM...BELK AVIATION...NOCERA
Hazardous weather outlook, May 29, 5:45 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 545 AM EDT SUN MAY 29 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300945- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 545 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST LATE THIS AFTERNOON AND THIS EVENING...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. AREAS OF FOG EARLY THIS MORNING WILL BURN OFF BY MID MORNING. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY. WTB
In the hours before
Local storm report, May 29, 4:33 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL TAUNTON 41.90N 71.09W
05/29/2005 0.75 INCH BRISTOL MA NWS EMPLOYEE
&&
MCJSpecial weather statement, May 29, 4:36 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 436 PM EDT SUN MAY 29 2005 RIZ004-005-007-292130- BRISTOL RI-EASTERN KENT RI-NEWPORT RI- 436 PM EDT SUN MAY 29 2005 AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES SOUTHWEST OF EAST GREENWICH...OR ABOUT 6 MILES SOUTHWEST OF WARWICK...MOVING EAST SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...PRUDENCE ISLAND BY 510 PM EDT... PORTSMOUTH AND 7 MILES SOUTHWEST OF TIVERTON BY 520 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. NOCERA
Special weather statement, May 29, 4:42 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 442 PM EDT SUN MAY 29 2005 MAZ017-018-292115- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- 442 PM EDT SUN MAY 29 2005 AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...HEAVY RAIN...AND POTENTIAL WIND GUSTS TO 30 MPH...3 MILES SOUTHWEST OF EASTON...OR ABOUT 7 MILES NORTH OF TAUNTON...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...RAYNHAM AND BRIDGEWATER BY 500 PM EDT...MIDDLEBOROUGH AND LAKEVILLE BY 520 PM EDT. FIELD
Local storm report, May 29, 5:01 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL TAUNTON 41.90N 71.09W
05/29/2005 0.75 INCH BRISTOL MA NWS EMPLOYEE
0455 PM HAIL BRIDGEWATER 41.99N 70.97W
05/29/2005 0.75 INCH PLYMOUTH MA NWS EMPLOYEE
&&
MCJSpecial weather statement, May 29, 5:03 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EDT SUN MAY 29 2005 MAZ017-018-020-292130- NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA- 503 PM EDT SUN MAY 29 2005 AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING...4 MILES NORTHEAST OF REHOBOTH...OR ABOUT 6 MILES SOUTHEAST OF ATTLEBOROUGH...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...BERKLEY AND DIGHTON BY 520 PM EDT... FREETOWN AND LAKEVILLE BY 530 PM EDT. FIELD
Special weather statement, May 29, 5:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 530 PM EDT SUN MAY 29 2005 RIZ006-007-292200- NEWPORT RI-WASHINGTON RI- 530 PM EDT SUN MAY 29 2005 AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS AND SMALL HAIL 2 MILES SOUTHEAST OF SOUTH KINGSTOWN...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...NARRAGANSETT BY 540 PM EDT. FIELD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:20 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 25 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.